17 Apr Inhaling Poppers Associated With Visual Toxicity
MedicalResearch.com Interview with:
Dr. Rebecca Rewbury
Sussex Eye Hospital
Brighton and Sussex University Hospitals Trust
MedicalResearch.com: What is the background for this study? What are the main findings?
Response: ‘Poppers’ are recreational drugs which are illegal to sell for human ingestion, but are sold under the guise of household cleaning products. Inhalation leads to a brief sense of euphoria, enhanced sexual arousal and smooth muscle relaxation. The Psychoactive Substances Act 2016 was due to outlaw poppers, but they were excluded on the basis that they do not act directly on the central nervous system.
The main constituent of poppers, isopropyl nitrite, replaced isobutyl nitrite when the latter was classified as a carcinogen in 2006. Since then, there have been several case reports of ‘poppers maculopathy.’
We noted an increase in patients presenting with central visual disturbances after using poppers and describe 12 such cases. They all demonstrated similar disruption of the photoreceptor layer on retinal imaging. Onset of symptoms was frequently linked to specific brands of poppers, with 3 people having used poppers for many years and only developing side effects on changing brand. Chemical analysis showed that these products contained isopropyl nitrite. One brand of poppers, used without side effects by one patient, contained amyl nitrite, 2-methyl butyl nitrite and isobutyl alcohol, but no isopropyl nitrite.
The outcome of poppers maculopathy varied, but following abstention, visual disturbances and retinal damage tended to improve over months, if not fully resolve. Although in some cases, symptoms and/or imaging findings were prolonged. Ongoing use of implicated brands led to persistent, but not worsening maculopathy, whereas one patient that switched back to another brand showed full recovery.
MedicalResearch.com: What should readers take away from your report?
Response: Poppers production is unregulated and we demonstrated that their content varies; this is particularly concerning as the toxicity of these substances is poorly established. Poppers have the potential to cause significant prolonged disturbances of central vision, even after single use, and there is no treatment. Both users and healthcare professionals should be aware of the risks associated with poppers.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Response: This was a small study of identified cases. The background rate of poppers maculopathy is unknown and it would be interesting to determine if there is a large subclinical cohort. Further analysis of poppers, including those used without visual side effects, will be important. Longer follow-up will also be required to assess the consequences of chronic use of the newer popper products. The mechanism of toxicity of isopropyl nitrite and how it compares to isobutyl nitrite is unknown, and further characterization of this could help determine why some individuals might be more susceptible and help further understand the physiology of nitric oxide in the retina.
MedicalResearch.com: Is there anything else you would like to add?
Response: Most of the products tested were not the exact bottles used by patients, but they were sourced from the same supplier where possible.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Poppers: legal highs with questionable contents? A case series of poppers maculopathy
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
More Medical Research Interviews on MedicalResearch.com
Last Updated on April 17, 2017 by Marie Benz MD FAAD